GAINESVILLE, Fla.---A medication for epilepsy holds promise of also helping people who suffer from binge eating, according to a University of Florida psychiatrist.
In a small pilot study, nine of 13 patients who used the anticonvulsant medication topiramate reported long-term decreased incidence of binge eating episodes, with four patients ending uncontrolled consumption completely, said Dr. Nathan Shapira, an assistant professor of psychiatry at UF's College of Medicine.
Shapira, who led the research effort while on the faculty of the University of Cincinnati, presented the findings today in a poster session at the World Psychiatric Association conference in Hamburg, Germany.
"What we really found intriguing here is that, for many of these patients, nothing else had worked previously, not only for their binge eating but also for any other psychiatric problems they may have had," Shapira said.
While the results are promising, he cautioned that the drug's effectiveness remains to be verified in larger, placebo-controlled trials. Such trials also would help determine the most effective dosages.
Topiramate was approved by the U.S. Food and Drug Administration in 1996 for epilepsy. Clinical trials for that use had demonstrated an appetite-suppressant effect, which led researchers to begin preliminary tests of it for binge eating. Some practitioners also are using it as a mood stabilizer to treat such disorders as depression and manic depression-illnesses sometimes accompanied by binge eating.
People with binge eating disorder have episodes in which they consume large amounts of food in a short period of time and feel out of control with their eating. It is considered a distinct diagnosis from bulimia, a binge disorder characterized by the additional feature of purging. Those with binge eating disorder are often clinically obese and turn to food in response to what is occurring in their environment rather than physical hunger cues.
An estimated one-third of those seeking treatment for obesity have binge eating disorder, according to Dr. Toby Goldsmith a clinical assistant professor of psychiatry at UF and director of the women's program at the Shands at UF Psychiatry Specialty Clinic. She said that a major problem with many weight-loss programs is that binge eating is rarely addressed.
"The fact that this is not being addressed is what is setting them up for a letdown," Goldsmith said. "Of the people going in for treatment for obesity, most of them will gain back their weight within one to five years."
Goldsmith, also a former faculty member at the University of Cincinnati, said that prior to the study, most of the patients had binged at least once a day. After long-term treatment, ranging from seven months to two years, four patients had complete remission of binge eating, and five had more than a 50 percent decrease in average number of binge episodes per month. One had more than a 25 percent decrease in average monthly binge episodes, and two other patients had an initial decrease of more than 50 percent, but their binge frequency increased over time. One showed little or no improvement.
The study participants were all women who had additional psychological conditions, including bipolar disorder (also known as manic-depression), obsessive-compulsive disorder and clinical depression. Topiramate was added to their medication regimen, producing a mix of responses in these other conditions. Further studies are needed to determine whether it would work equally well in binge disorder patients who are not suffering from other illnesses and taking other therapeutic drugs.
The participants were followed for periods ranging from seven months to two years. At the end of the research period, eight remained on the drug. One woman who had shown more than a 50 percent decrease in binge episodes discontinued the medication because of side effects.
The drug is not addictive, which may allow patients to take it for extended periods. It often produces mild to moderate side effects, including nausea, tingling in the fingers and toes, word-finding cognitive difficulties and fatigue. People taking topiramate also are considered to be at an increased risk of developing kidney stones.
The above post is reprinted from materials provided by University Of Florida Health Science Center. Note: Content may be edited for style and length.
Cite This Page: